Illinois, 2008

Winter Weather in Illinois, December 23, 2008

December 23, 2008 · NWS PAH · 19 events in 19 counties and zones

Widespread freezing rain coated surfaces with up to one-tenth inch of ice. Due to very cold antecedent conditions, pavement temperatures were low enough that the initial drops of precipitation immediately created hazardous conditions.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread freezing rain coated surfaces with up to one-tenth inch of ice. Due to very cold antecedent conditions, pavement temperatures were low enough that the initial drops of precipitation immediately created hazardous conditions. A southerly flow of warmer air around high pressure over the Carolina coast overspread a shallow layer of cold air near the surface. The result was widespread icing. The freezing rain occurred during the morning commute, causing a rash of traffic accidents and school closings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 4:08 AM CST, 52 minutes earlier.

Area forecast discussion, Dec 23, 4:08 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
408 AM CST TUE DEC 23 2008

.DISCUSSION...
WIDESPREAD ECHOES ON RADAR WERE BY AND LARGE NOT MEETING REPORTING
CRITERIA ON THE GROUND...AS LOCAL SOUNDINGS INDICATE TDDS OF
20-30F FROM THE SURFACE UP THRU THE LOWER 5K FEET OF THE ATMOS COLUMN.
AS THE MORNING WEARS ON AND THE SATURATION DOWN THE COLUMN
OCCURS...ANTICIPATE ONSET PCPN TO LIKELY BE SLEET (LTL/NO
SATURATION FOR CRYSTALS IN -10 TO -20C LAYER) AS THE ELEVATED
FREEZING LINE NUDGES DOWN THE COLUMN FROM ABOUT 7K FEET AT 12Z
TODAY TO ABOUT 2500-3500 FEET BY 18Z. THIS WILL TRANSITION LIGHT
SLEET TO FREEZING RAIN SINCE THE WARM NOSE IS SO STRONG...ABOUT 5K
FT DEEP AT 18Z AND MAXING AROUND 40F...INCREASING TO ABOUT 6-7K
FEET BY 00Z WED WHILE APPROACHING 50F.

06Z-09Z TEMP TRENDS WERE ON THE WARM SIDE OF THE MODELS...IN
CONTRAST TO THE LAST SYSTEM. THIS MAY BE WHY THE TREND OF THIS RUN
IS SLIGHTLY WARMER AND PERHAPS AS A RESULT...SLIGHTLY WETTER. THE
COLDEST MODEL REMAINS THE NAM AND EVEN IT WARMS TEMPS ABOVE 32F
OVER THE SERN HALF OF THE CWA...BASICALLY EAST OF THE WABASH AND
SOUTH OF THE OHIO. THE WARMING TREND OF THE MODELS AND IN
PARTICULAR THE 03Z SREF DATA SUPPORTS A PRETTY DEFINITIVE
TRANSITION TO ALL LIQUID DURING THE PM HOURS FOR MOST OF WKY/SWIN.
AFT COLLAB W/LMK AND IND...IT WAS AGREED NOT TO SPREAD ADVISORY
FURTHER EAST INTO SWIN. SO WL CONTINUE PREVIOUS FORECAST THINKING
THAT ANY PCPN THAT MAKES IT THERE SHOULD BE LIGHT ENOUGH TO BE
HANDLED WITH SPS.

WL CONTINUE TO MONITOR RADAR/UPSTREAM ECHOES FOR NECESSITY OF
EXPANSION OF ADVISORY TO WKY COUNTIES THIS AM AS WELL...BUT UNLESS
OTHERWISE NOTED WILL HANDLE SIMILARLY TO SWIN WITH SPS...LIKE
PREVIOUSLY THOUGHT.

STILL LIKE CONVECTIVE CHANCES TONIGHT WITH ALL MODELS TOTAL
TOTALS/KS/SIS SUPPORTIVE OF ELEVATED THUNDER. LIKE THE
CONSISTENCY OF SREF HANDLE ON PCPN TIMING AND THIS SUGGESTS A COLD
FROPA CLEARING THE FA LATE WED PM...SO WE LINGERED THE CONVECTIVE
CHANCE OVER THE EAST FOR MUCH OF WED...WHICH COLLABORATED NICELY.
SOUTH WINDS SHOULD GET HOWLING PRETTY GOOD BY TONIGHT TOO AS
PGF TIGHTENS UP...BUT PROFILER DATA AND MODEL SOUNDINGS SUGGEST
HIGHER CORE OF 50KTS PLUS WINDS WL BE AT LEAST 2-3KM UP THE COLUMN
AND HENCE SHOULDNT MIX DOWN...SO WE SHOULD STAY BLO WIND ADVISORY
CRITERIA IN OTHER WORDS.

WE MADE ONLY MINOR MODIFICATIONS TO THE DAYS 3-5 FORECAST AS THE
00Z GFS SUPPORTS THE CHANGES PREVIOUSLY MADE...IE A LATE CHRISTMAS
NIGHT-DAY FOLLOWING CHC RAIN RETURNING TO THE FORECAST AND
BEGINNING A WET PATTERN THAT WILL LAST INTO AT LEAST THE 1ST PART
OF THE HOLIDAY WEEKEND.

FWC MOS NOT BAD REAL SHORT TERM AND THEN BLENDED TO COLLABORATIVE
NOS WITH LEAN TOWARD SREF GUIDANCE THE MOST...GENERALLY A SLIGHTLY
WARMER/WETTER LOOK VISA VI ALL MODELS TREND THIS RUN.

&&

.AVIATION...
VFR CIGS AND VSBYS WILL HOLD EARLY TODAY. SOUTH WINDS WILL
INCREASE AS THE PRESSURE GRADIENT TIGHTENS TODAY. VFR CIGS DURING
THE AM HOURS WL LOWER TO MVFR (PREVAILING) DURING THE PM
HOURS...WITH IFR CIGS ANTICIPATED BY 00Z WED. ANY PRECIP THAT
REACHES THE GROUND SHOULD BE FREEZING OR FROZEN THROUGH THE
MORNING. AFTER 18Z PRECIP WILL TRANSITION TO LIQUID AS SURFACE
TEMPS RISE TO 32F OR BETTER. THE MORE WIDESPREAD NATURE OF THE
PCPN AND AT TIMES BETTER INTENSITIES DURING THE LATE PM-EVENING
HOURS MAY CAUSE VSBYS TO DROP TO MVFR AT TIMES. DUE TO THE WIND
FIELDS AND STRENGTH OF ISENTROPIC UPGLIDE/WAA...ELEVATED THUNDER
POST 00Z WED IS A CONSIDERATION FOR THE 12Z TAF PACKAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BALLARD-
     CARLISLE-MCCRACKEN.

MO...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...NONE.
&&
Hazardous weather outlook, Dec 23, 4:45 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
445 AM CST TUE DEC 23 2008

ILZ075>078-080>094-KYZ003>005-MOZ076-086-087-100-107>112-114-
241100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-CARLISLE-BALLARD-MCCRACKEN-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
445 AM CST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHERN ILLINOIS
AND SOUTHEAST MISSOURI...AND A PORTION OF FAR WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

VERY LIGHT SLEET EARLY TODAY WILL TRANSITION TO LIGHT FREEZING
RAIN THIS MORNING...THEN CONTINUE INTO THE AFTERNOON HOURS. THIS
WILL CREATE MINOR ICING CONDITIONS THAT WILL HAMPER TRAVELLERS.
REFER TO THE FREEZING RAIN ADVISORY WHICH IS IN EFFECT UNTIL 6 PM
TODAY...TO GET MORE DETAILED INFORMATION.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...WITH LOCALLY HEAVY
RAIN AND LIGHTNING THE PRIMARY HAZARDS ASSOCIATED WITH STORMS.

STRONG SOUTH WINDS IN THE 15 TO 25 MPH RANGE MAY GUST INTO THE 30S
MPH RANGE AT TIMES TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION LATE
FRIDAY NIGHT INTO EARLY SATURDAY. STRONG THUNDERSTORMS WILL BE
POSSIBLE WITH THE FRONT. ISOLATED SEVERE THUNDERSTORMS CANNOT BE
RULED OUT.

STRONG AND GUSTY NON THUNDERSTORM...GRADIENT WINDS WILL BE
POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE AND AMOUNTS
TODAY AND TONIGHT.

INZ081-082-085>088-KYZ001-002-006>022-241100-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-
GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-
CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-
MCLEAN-MUHLENBERG-TODD-
445 AM CST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHWEST INDIANA AND
MOST OF WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

VERY LIGHT SLEET EARLY TODAY WILL TRANSITION TO LIGHT FREEZING
RAIN THIS MORNING BEFORE CHANGING TO ALL RAIN LATER TODAY. VERY
LIGHT ICING IS POSSIBLE IF AND WHERE FREEZING PRECIPITATION
FALLS...HOWEVER IT IS EXPECTED TO BE A SHORT-LIVED OCCURRENCE WITH
MINIMAL ADVERSE IMPACT DUE TO ITS BREVITY. STILL A FEW SLICK SPOTS
MAY DEVELOP...ESPECIALLY ON BRIDGES...OVERPASSES...AND ELEVATED
SURFACES. REFER TO THE SPECIAL WEATHER STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY ALONG AND IN ADVANCE
OF A COLD FRONT FORECAST TO MOVE ACROSS THE REGION. LOCALLY HEAVY
RAIN AND LIGHTNING WILL CONTINUE AS THE PRIMARY HAZARDS ASSOCIATED
WITH ANY THUNDERSTORMS.

A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION LATE
FRIDAY NIGHT INTO EARLY SATURDAY. STRONG THUNDERSTORMS WILL BE
POSSIBLE WITH THE FRONT. ISOLATED SEVERE THUNDERSTORMS CANNOT BE
RULED OUT.

STRONG AND GUSTY NON THUNDERSTORM...GRADIENT WINDS WILL BE
POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE THIS MORNING
AND PRECIPITATION AMOUNTS TODAY AND TONIGHT.

In the hours before

Special weather statement, Dec 23, 4:17 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CST TUE DEC 23 2008

INZ081-082-085>088-KYZ001-002-006>022-231800-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-
GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-
CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-
MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...
CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...
HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...
ELKTON
417 AM CST TUE DEC 23 2008

...LIGHT SLEET AND FREEZING RAIN POSSIBLE TODAY...

EARLY TODAY...WITH TEMPERATURES STILL BELOW FREEZING...THERE MIGHT
BE A LITTLE LIGHT PRECIPITATION THAT FALLS AS LIGHT SLEET AT
TIMES.

AS TEMPERATURES BEGIN TO SLOWLY RISE...ANY LIGHT SLEET OR LIGHT
PRECIPITATION WILL BE TRANSITIONING TO LIGHT FREEZING RAIN AS THE
MORNING WEARS ON AND PARTICULARLY INTO THE EARLY AFTERNOON HOURS.
BY THEN IT SHOULD BE NEAR FREEZING ALONG THE WABASH AND OHIO
RIVERS AND PERHAPS EVEN ABOVE FREEZING SOUTH AND EAST OF THE
RIVERS...AS PRECIPITATION TRANSITIONS TO ALL RAIN DURING THE BULK
OF THE AFTERNOON INTO THE EVENING HOURS.

BE AWARE THAT EARLY MORNING COMMUTERS MAY EXPERIENCE SOME VERY
LIGHT ICING OR SLICKING OF ROAD SURFACES IF A LITTLE BIT OF THIS
LIGHT PRECIPITATION FALLS. ALLOW JUST A LITTLE EXTRA TIME AND BE A
LITTLE MORE CAUTIOUS ON YOUR TURNS AND STOPS THIS MORNING.

BE ADVISED THAT IF TEMPERATURES END UP SLIGHTLY COLDER THAN
FORECAST...THEN MINOR ICING WILL BE MORE LIKELY. AGAIN THERE WILL
BE A BETTER CHANCE OF MINOR ICING ALONG THE LOWER WABASH AND OHIO
RIVER COMMUNITIES OF FAR SOUTHWEST INDIANA AND FAR SOUTHWEST
KENTUCKY...WHERE TEMPERATURES WILL BE SLOWEST TO RECOVER ABOVE THE
FREEZING MARK.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS
AND UPDATES. SHOULD TEMPERATURES END UP SLIGHTLY COLDER THAN
FORECAST...AN ADVISORY MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Alexander

When
December 23, 5:00 AM CST to 11:00 AM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
December 23, 6:00 AM CST to 1:00 PM CST
Where
Massac forecast zone
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
December 23, 6:00 AM CST to 11:00 AM CST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 23, 6:00 AM CST to 1:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
December 23, 7:00 AM CST to 1:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
December 23, 7:00 AM CST to 12:00 PM CST
Where
Gallatin forecast zone
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
December 23, 7:00 AM CST to 12:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 23, 7:00 AM CST to 1:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 23, 7:00 AM CST to 1:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
December 23, 7:00 AM CST to 1:00 PM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
December 23, 7:00 AM CST to 12:00 PM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
December 23, 7:00 AM CST to 1:00 PM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
December 23, 8:00 AM CST to 1:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 23, 8:00 AM CST to 1:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 23, 8:00 AM CST to 1:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 23, 8:00 AM CST to 1:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
December 23, 8:00 AM CST to 1:00 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
December 23, 8:00 AM CST to 1:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 23, 8:00 AM CST to 1:00 PM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140350, 140359, 140362, 140364, 140352, 140353, 140355, 140356, 140358, 140361, 140363, 140368, 140351, 140354, 140357, 140360, 140365, 140366, 140367.